Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 199, NWS Twin Cities, MN

September 12, 2019Freeborn County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 12, 2019, 1:58 PM CDT for Freeborn County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2019, 1:58 PM CDT (18:58 UTC)
Expired
Sep 12, 2019, 2:30 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Freeborn County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
600 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WUUS53 KMPX 121858
SVRMPX
MNC047-121930-
/O.NEW.KMPX.SV.W.0199.190912T1858Z-190912T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
158 PM CDT Thu Sep 12 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Freeborn County in south central Minnesota...

* Until 230 PM CDT.

* At 158 PM CDT, a severe thunderstorm was located near Glenville, or
  near Northwood, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Glenville, London, Hayward and Myrtle. 

This includes the following highways...
 Interstate 35 between mile markers 1 and 4.
 Interstate 90 between mile markers 163 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4353 9339 4375 9320 4382 9305 4350 9304
      4349 9306 4350 9335
TIME...MOT...LOC 1858Z 226DEG 36KT 4352 9323 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
372 
WWUS53 KMPX 121911
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
211 PM CDT Thu Sep 12 2019

MNC047-121930-
/O.CON.KMPX.SV.W.0199.000000T0000Z-190912T1930Z/
Freeborn MN-
211 PM CDT Thu Sep 12 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN FREEBORN COUNTY...

At 211 PM CDT, a severe thunderstorm was located near London, or 8
miles north of Northwood, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Glenville, London, Hayward and Myrtle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4359 9330 4372 9319 4378 9305 4350 9304
      4349 9306 4350 9332
TIME...MOT...LOC 1911Z 225DEG 32KT 4357 9316 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 12:42 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 12, 12:42 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1242 PM CDT Thu Sep 12 2019

.UPDATE...
Issued at 1240 PM CDT Thu Sep 12 2019

Updated to include 18z aviation discussion below.

&&

.SHORT TERM...(Today through Friday)
Issued at 451 AM CDT Thu Sep 12 2019

Surface analysis early this morning shows a potent low pressure
center along the eastern SD/NE border with a warm front extending
nearly due east over northern IA and into the northern Ohio Valley
along with a trailing cold front extending southwest across
central NE into western KS. Aloft, a potent upper low sits to the
north of the surface low within a deepening compact trough.

Deep moisture (PWATS between 1.5"-1.8") will accompany the surface
low as it gradually becomes picked up by the upper low as that
feature moves east northeast over ND, through northern MN and into
far western Ontario province through Friday afternoon. The surface
feature will become occluded by late this afternoon as it moves
into western MN. This will slow down the progression of the
system. The low is then progged to become deeply stacked tonight
through Friday as it moves through northern MN and western
Ontario. The deep moisture, frontogenesis and slow movement of the
system will spell fairly widespread rain with embedded pockets of
heavy rain through much of the day. Difficult to pin down the
timing of the heavy rain but based on current radar mosaic imagery
and MRMS timing, the one NW-SE band pushing northward in southeast
MN would be one such band while another round is gearing up in
southwestern MN, looking to move NE. QPF still looks to be in the
1-2" range for central MN with 2-3" in southern MN into western
WI, including the Twin Cities metro.

Even with the approaching line in southwest MN, multiple CAMs
still display re-development of convection early-to-mid afternoon
with a continued heavy rain threat along with some severe
potential. As alluded to in the SPC SWODY1, widespread ascent
along with H5 height falls with the approach of the upper low
should aid in boundary layer re-strengthening. Though having some
isolation would be ideal to convective development, enough
dynamics in place with the upper low and a nearby H5 jet max
should be enough to produce isolated, if not clusters, of storm
cells which may be capable of large hail, damaging winds or
isolated tornadoes. Best timing of any severe weather today would
be this afternoon and evening but the highly conditional nature of
all the ingredients makes this a tricky forecast.

The precipitation overall will wind down late tonight into Friday
morning. As such, the flooding threat look to no longer be there
beyond this afternoon. While scattered rain showers look possible
late tonight through tomorrow, mainly over central MN into
northwestern WI, the QPF will be decidedly less by that time.

As for temperatures, there looks to be a rather tight gradient of
temperatures from north to south across the WFO MPX coverage area.
Currently, highs will range from the lower 60s in central MN to
the lower 70s near the IA border.

.LONG TERM...(Friday night through Wednesday)
Issued at 451 AM CDT Thu Sep 12 2019

The main message of the extended forecast is the seasonably warm
weather that will settle in next week with afternoon highs in the
80s, and overnight lows in the mid 60s to upper 60s. In addition
to the warm temperatures, dewpoints will be in the upper 60s to
lower 70s, which means this will feel more muggy like a late
summer heat wave as opposed to a drier early fall heat wave.

In the meantime, confidence remains fairly high in an area of
thunderstorms across the MN/WI border Saturday night into Sunday
morning. This will develop ahead of an upper level shortwave
trough on the leading edge of H850 Thete_e advection, and as
mentioned in the previous forecast there is enough instability and
deep layer shear for a few strong to severe thunderstorms.

The heat will be the main story early next week, but a deep trough
will move across the western Conus toward the middle of the week.
This trough will most certainly bring showers and thunderstorms
across the region, but the timing is still uncertain so continued
with the blended guidance for now which gives a larger timeframe
of lower pops. In reality, it will be a smaller window of
widespread showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Sep 12 2019

MVFR to IFR ceilings to prevail into tonight/Friday as a potent
low pressure system rotates across the area. Showers and
thunderstorms will affect mainly the eastern TAF sites into this
evening. Should exit estern MN around 00z and KEAU region around
04z. Winds to SE-S and eventually SW-W overnight as the front
exits to the east. May see a period of heavy rain/thunder over the
eastern TAF sites this afternoon/evening. Winds will be breezy
15g25kts into the afternoon over the eastern sites and then
shifting to the west after 00z Fri.

KMSP...Still see a line of convection developing over eastern MN
this afternoon, exiting into WI by 00z. Surface winds shifting
from the SE to SW as the frontal boundary moves through and gusty
to around 25kts into Friday morning. May see widely scattered
shra develop after 09z and into Friday afternoon as CAA
continues. Surface winds will become W and gusty through the
afternoon.

/OUTLOOK FOR KMSP/
FRI night...VFR. Wind W-SW 5 to 10 kts.
SAT...VFR. Chc MVFR/TSRA late. Wind S at 10G20 kts.
SUN...VFR. Wind NW at 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 10 PM CDT this evening for WIZ023>028.

MN...Flash Flood Watch until 7 PM CDT this evening for MNZ060>063-
     068>070-076>078-084-085-093.

     Flash Flood Watch until 5 PM CDT this afternoon for MNZ059-066-
     067-074-075-082-083-091-092.

&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...JRB
AVIATION...DWE
Hazardous weather outlook, Sep 12, 12:52 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1252 PM CDT Thu Sep 12 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1252 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk of severe thunderstorms over a portion of
south central southern Minnesota. A Marginal Risk of severe
thunderstorms continues over central Minnesota this afternoon and
into western Wisconsin this afternoon into evening. The main
hazards are large hail and damaging winds but an isolated tornado
cannot be ruled out over south central Minnesota this afternoon.
Periods of rain with some embedded pockets of heavy rain can be
expected today. The heavy rain may lead to flash flooding,
especially over southern Minnesota and parts of west central
Wisconsin where a Flash Flood Watch remains in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a Marginal Risk of severe thunderstorms on Saturday,
mainly during the afternoon and evening, for southeastern
Minnesota into west central and southwestern Wisconsin. The main
hazards are large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon over a
portion of south central Minnesota.

In the hours before

Local storm report, Sep 12, 10:09 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1009 AM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HEAVY RAIN       1 W CARVER              44.76N 93.64W
09/12/2019  M1.90 INCH       CARVER             MN   TRAINED SPOTTER

&&
Local storm report, Sep 12, 10:15 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1015 AM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       WALNUT GROVE            44.23N 95.47W
09/12/2019  M4.40 INCH       REDWOOD            MN   PUBLIC

            REPORTED VIA TWITTER.

&&

MKM
Special weather statement, Sep 12, 1:40 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
140 PM CDT Thu Sep 12 2019

MNZ093-121915-
Freeborn-
140 PM CDT Thu Sep 12 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY...

At 139 PM CDT, a strong thunderstorm was located near Emmons, or 7
miles west of Northwood, moving northeast at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Albert Lea, Clarks Grove, Glenville, Geneva, Emmons, London,
Hollandale, Hayward, Twin Lakes, Myrtle and Albert Lea Airport.

This includes the following highways...
 Interstate 35 between mile markers 1 and 24.
 Interstate 90 between mile markers 157 and 173.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4385 9328 4385 9305 4350 9305 4350 9351
TIME...MOT...LOC 1839Z 226DEG 37KT 4347 9337

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:12 PM CDTRiver Flood WarningMPXRedwood21 days
Sep 11, 11:54 PM CDTSpecial Weather StatementMPXRedwood2 hr
Sep 12, 1:37 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Le Sueur, Nicollet, Waseca, Watonwan113 min
Sep 12, 2:01 AM CDTSpecial Weather StatementMPXRedwood, Renville, Yellow Medicine119 min
Sep 12, 3:06 AM CDTSpecial Weather StatementMPXGoodhue, Le Sueur, Rice, Steele114 min
Sep 12, 3:55 AM CDTSpecial Weather StatementMPXBrown, Chippewa, Kandiyohi, Lac qui Parle, Redwood, Renville and 1 more2 hr
Sep 12, 5:56 AM CDTSpecial Weather StatementMPXBrown, Chippewa, Kandiyohi, Lac qui Parle, Redwood, Renville and 1 more3 hr
Sep 12, 6:45 AM CDTRiver Flood WarningMPXBrown7 days
Sep 12, 10:26 AM CDTRiver Flood WarningMPXRenville21 days
Sep 12, 1:40 PM CDTSpecial Weather StatementMPXFreeborn35 min
Sep 12, 3:00 PM CDTSpecial Weather StatementMPXKandiyohi45 min
Sep 12, 3:35 PM CDTSpecial Weather StatementMPXBlue Earth, Faribault40 min
Sep 12, 4:15 PM CDTSpecial Weather StatementMPXBlue Earth, Faribault, Le Sueur, Nicollet, Waseca45 min
Sep 12, 4:29 PM CDTSpecial Weather StatementMPXBenton31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.